Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 266, NWS Twin Cities, MN

August 3, 2008Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2008, 2:31 PM CDT for Polk County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2008, 2:31 PM CDT (19:31 UTC)
Expired
Aug 3, 2008, 3:15 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:50 PM CDTTSTM WND DMGLuck, WIMULTIPLE REPORTS OF TREES AND POWER LINES DOWNED IN AND NEAR THE CITY OF LUCK BETWEEN 250 PM AND 258 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 031931
SVRMPX
WIC095-032015-
/O.NEW.KMPX.SV.W.0266.080803T1931Z-080803T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 315 PM CDT

* AT 230 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF CUSHING...OR ABOUT 14
  MILES NORTHWEST OF BALSAM LAKE...AND MOVING EAST AT 33 MPH.

* SOME LOCATIONS INCLUDE...
  MILLTOWN...
  LUCK...
  FREDERIC...
  CLAM FALLS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4552 9269 4564 9285 4565 9283 4566 9254
      4574 9252 4573 9217 4544 9217
TIME...MOT...LOC 1931Z 266DEG 29KT 4562 9261

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:41 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 3, 12:41 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 PM CDT SUN AUG 3 2008

.AVIATION... /18Z TAF ISSUANCE/

SMALL THUNDERSTORM COMPLEX BETWEEN THE NORTHERN SUBURBS OF THE
TWIN CITIES AND DULUTH MOVING ENE. ACTIVITY IS ALONG A SHORT WAVE
TRACKING ACROSS EASTERN MN. 700 MB TEMPERATURES ABOVE 14 DEG C TO
THE SSW OF THE TWIN CITIES HELPING TO CAP ANY DEVELOPMENT IN THAT
DIRECTION FOR THE TIME BEING. MORE RIPPLES IN THE UPPER FLOW
ACROSS THE DAKOTAS. ACTIVITY OVER THE EASTERN DAKOTAS IS ALONG A
SURFACE FRONT AND ANOTHER SHORT WAVE ALOFT. THE FRONT AND ACTIVITY
WILL SPREAD INTO WESTERN MN THIS AFTERNOON AND INTO EASTERN MN AND
WEST CENTRAL WI EARLY TONIGHT. HAVE INDICATED SOME TEMPO GROUPS TO
TRY AND TIME THE BEST CHANCES FOR THUNDER. THE FRONT WILL BE OVER
THE EASTERN AND SOUTHERN CWA MONDAY MORNING. A VERY BAGGY PRESSURE
PATTERN AND DEW POINTS IN THE MIDDLE 60S TO LOWER 70S STILL
EXPECTED FROM KSTC AND KRWF ON EASTWARD. NAM BUFKIT HYDROLAPSE
INCREASING FROM 4 G/KG BETWEEN THE SURFACE AND 500 FEET EARLY
MONDAY MORNING. HENCE...THERE IS PRETTY HIGH POTENTIAL FOR STATUS
AND FOG. EXPECT VISIBILITIES IN THE 1 TO 3 MILE RANGE WITH CEILING
BETWEEN 500 AND 1500 FEET.

&&

.DISCUSSION... /ISSUED 350 AM CDT SUN AUG 3 2008/

CONVECTIVE DEVELOPMENT POTENTIAL TODAY IS MAIN CONCERN FOR THE
SHORT TERM. LATEST SC MESOSCALE ANALYSIS INDICATING VERY WARM MID
LEVEL TEMPS INTO SW MN/+18C AT H7 AT THIS TIME. THIS HELPING
RETARD NEBRASKA CONVECTION SOMEWHAT. STILL HAVE 30-40KT H85 FLOW
INTO SOUTHWEST MN WITH CONTINUATION OF MODERATE H85 MOISTURE
TRANSPORT. INSTABILITY GRADIENT STILL REMAINS OVER THE SOUTHWEST
CWA...WITH FCST ELEVATED CAPE AROUND 1200 J/KG TO MOVE NORTHEAST
OVER THE EASTERN CWA THIS MORNING. WILL CONTINUE CHANCE TSRA AS
THIS MOVES THROUGH. AS CAP BUILDS INTO THE SOUTHERN CWA LATER THIS
MORNING...DO BELIEVE THIS WILL HOLD THROUGH THE DAY. ANOTHER WAVE
MOVING ACROSS NORTH DAKOTA THIS MORNING COULD AFFECT NORTHWEST CWA
DURING THE MORNING. 00Z 4KM NMM WRF REFLECTIVITY PATTERN DID SHOW
THIS AND WILL CONTINUE TO HOLD ONTO SOME CHANCE POPS INTO THE
AFTERNOON...AS AREA REMAINS ON THE EDGE OF THE CAP. TEMP FCST
TROUBLESOME AS BELIEVE CLOUDS AND SHOWER THREAT WILL LIMIT HEATING
POTENTIAL OVER A GOOD CHUNK OF THE CWA. STILL BELIEVE CHANCE OF
LOWER 90S INTO SC MN AS WEAKENING CONVECTION MOVES OUT OF THAT
AREA AND CAPPED ATMOS CLEARS. SEVERE POTENTIAL IS PRESENT WITH VERY
STEEP LAPSE RATES MOVING ACROSS REGION THIS MORNING. DEEP LAYER
SHEAR STILL 30-40KTS OVER THE AREA AS WELL. COULD SEE SOME HAIL AS
THE STORMS MOVE THROUGH THIS MORNING.

MODELS CONTINUE TREND OF DEVELOPING MCS OVER THE CENTRAL/EASTERN
CWA OVERNIGHT. THIS SCENARIO LOOKS GOOD. INITIAL DEVELOPMENT MAY
BE LIMITED BY CAP OVER THE SOUTHWEST...BUT BOUNDARY INTERACTIONS
FROM MORNING CONVECTION COULD PLAY A ROLL...ALONG WITH
DIFFERENTIAL TEMPERATURE ADV ALONG THICKER CLOUD EDGE. SEVERE
WEATHER/HAIL AND DAMAGING WINDS A THREAT...ALONG WITH POSSIBLE
ISOLATED TORNADO EARLY IN DEVELOPMENT...NEAR SFC WARM FRONT OR
OUTFLOW BNDRY. HEAVY RAIN ALSO POSSIBLE WITH PWATS OVER 2
INDICATED AS SYSTEM MOVES THROUGH.  WILL MENTION LIKELY POPS OVER
THE EASTERN CWA DURING THE NIGHT TONIGHT.

MONDAY SHOULD SEE A RELATIVE MIN IN ACTIVITY...ESPECIALLY IN THE
MORNING AS MCS EXITS THE AREA. COULD HAVE ANOTHER MCV...WITH
STRONG SUBSIDENCE IN ITS WAKE...AFFECTING ANY REDEVELOPMENT. WILL
CONTINUE WHIT CHANCE POPS INTO THE AFTERNOON OVER THE SOUTHEAST
HALF OF THE CWA. THUNDER CHANCES CONTINUE INTO MONDAY NIGHT AS
FRONT...UPPER TROUGH MOVES THROUGH. WILL HOLD ONTO SLGT CHANCE
POPS INTO TUE MORNING FOR THE MOST PART AS BELIEVE MAIN SFC BNDRY
SHOULD HAVE EXITED TO THE SOUTHEAST OF THE CWA BY THAT TIME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Aug 3, 1:07 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT SUN AUG 3 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. DURING MUCH OF THE AFTERNOON...SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND EASTERN MINNESOTA
INTO WESTERN WISCONSIN. SOME OF THESE MAY PRODUCE LARGE HAIL
AND STRONG WINDS.

VERY LATE THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN SOUTHERN AND WESTERN MINNESOTA. THESE WILL
EXPAND NORTHEASTWARD ACROSS MUCH OF THE REMAINDER OF THE OUTLOOK
AREA THROUGH THE EVENING AND INTO EARLY OVERNIGHT. SOME OF THESE
STORMS WILL LIKELY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. ACROSS SOUTH CENTRAL MINNESOTA...THERE IS A
AN ADDITIONAL THREAT FOR ISOLATED TORNADOES...MAINLY BETWEEN 5 PM
AND 10 PM.

THE THUNDERSTORM THREAT IS DUE TO AN APPROACHING LOW PRESSURE
SYSTEM IN SOUTHEAST SOUTH DAKOTA AND ASSOCIATED FRONTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY
EVENING. THE COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE
OUTLOOK AREA ON MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED DURING THE DAY AND EVENING ALONG AND AHEAD OF THE
FRONT. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN PARTS OF THE
OUTLOOK AREA LATE THIS AFTERNOON INTO THIS EVENING.

In the hours before

Local storm report, Aug 3, 11:45 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             1 NNW CLEARWATER        45.42N 94.05W
08/03/2008  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

SPR
Local storm report, Aug 3, 1:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 PM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             7 NW CAMBRIDGE          45.64N 93.34W
08/03/2008  M0.75 INCH       ISANTI             MN   TRAINED SPOTTER

&&

SPR
Local storm report, Aug 3, 1:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 PM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     HAIL             4 N CAMBRIDGE           45.62N 93.24W
08/03/2008  M1.00 INCH       ISANTI             MN   TRAINED SPOTTER

&&

SPR
Local storm report, Aug 3, 2:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             7 NW CAMBRIDGE          45.64N 93.34W
08/03/2008  M0.75 INCH       ISANTI             MN   TRAINED SPOTTER

&&

SPR
Local storm report, Aug 3, 2:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             1 ENE GRANDY            45.64N 93.17W
08/03/2008  M1.00 INCH       ISANTI             MN   TRAINED SPOTTER

&&

SPR
Local storm report, Aug 3, 2:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             PRINCETON               45.57N 93.59W
08/03/2008  M0.88 INCH       MILLE LACS         MN   BROADCAST MEDIA

&&

SPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:58 PM CDTSevere Thunderstorm WarningMPXBarron47 min
Aug 3, 3:35 PM CDTSevere Thunderstorm WarningMPXRusk55 min
Aug 3, 4:03 PM CDTSevere Thunderstorm WarningMPXChippewa27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.